Blizzard, Traverse
- When
- December 23, 9:00 AM CST to 12:30 PM CST
- Where
- Traverse forecast zone
- Reported by
- AWOS
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
An intense surface low pressure area along with a powerful cold front brought snow and high winds to west central Minnesota on December 23rd. The surface low pressure area and cold front tracked from west to east across the region from the morning into the afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense surface low pressure area along with a powerful cold front brought snow and high winds to west central Minnesota on December 23rd. The surface low pressure area and cold front tracked from west to east across the region from the morning into the afternoon hours. Snowfall amounts of 2 to 4 inches occurred. Extremely strong northerly winds, gusting from 55 to 65 mph, combined with the snowfall created widespread blizzard conditions and hazardous travel.
Temperatures also dropped significantly behind this system. In fact, above normal temperatures in the 50s on Tuesday, December 22nd, dropped 30 to 40 degrees by the late afternoon of Wednesday, December 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 23, 4:50 AM CST, 4 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
450 AM CST Wed Dec 23 2020
.SHORT TERM...(Today through Thursday Afternoon)
Issued at 449 AM CST Wed Dec 23 2020
A winter storm continues to expand east over the forecast area this
morning. Winds, as expected, have been gusting in the 55 to 60 mph
range with a few sites as high as 67 mph. Maintained headlines with
no changes for now. However, QPF is still trending up across the
east with a sharp cutoff along a northeast-southwest line that cuts
through Aberdeen to Faulkton to Murdo. Areas northwest of this line
should only see up to an additional inch of snow which could allow
the winter wx advisories to be cancelled a little early. To the
southeast of the line QPF is 2 to 3 times higher than previous model
runs. This higher QPF, even with the strong winds limiting SLR,
results in potential snow accumulations of 3 to 5 inches. Blizzard
conditions could creep west into Spink county and the southeastern
corner of Hand.
On a positive note, the latest model runs exit the snow a bit
quicker, closer to 21z though winds will remain elevated into the
evening hours along the Coteau.
Colder air has already pushed into the cwa with steady or falling
temperatures expected the rest of the day. Overnight lows and
Thursday's highs may need to be adjusted with snow pack in mind,
especially across the east. Wind chill values are already on the
cusp of advisory criteria falling into the -20 to -25F range across
northeast SD.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 449 AM CST Wed Dec 23 2020
This forecast period will begin with sfc high pressure centered
across the eastern Dakotas and western Minnesota Thursday night. As
the center of this high drifts south and east of this forecast area
early Friday, return flow sets up. Southwesterly flow off the deck
develops after midnight which would be favorable for some
downsloping winds to take place along the eastern slopes of the
Prairie Coteau. The one unanswered question at this time is what
will be the condition of any existing sfc snow cover. We'll have to
keep a close eye on this scenario as there could be some impacts if
conditions align.
During the day Friday, a warm front crosses the Dakotas into eastern
sections of the state by the end of the day. A warm air advection
pattern develops which will help aid in a modifying temperature
trend. 850 hPa temperature progs indicate single digits above 0C
Friday afternoon which should translate to daytime highs at or above
freezing from the James valley and points west. Warmest readings
will be across the Missouri valley with temps climbing into the 40s.
This warm up will be brief however as a sfc trough moves through
Friday night and northerly winds usher back in some cooler air to
start the weekend. However, normal to above normal temps can still
be anticipated with highs ranging from the 20s east to the 30s west.
By the latter half of the weekend, an upper trough is progged to
move out of the northern High Plains/northern Rockies into western
SD and NE. Although dry conditions should remain the rule for most
of our CWA on Sunday, this disturbance could bring a little light
snow to far western zones into western SD.
High pressure returns to the region by the end of the weekend into
early next week. This will keep a cooler temperature trend in place
with readings a bit below normal for late December. Dry conditions
should persist however during this time. By the very end of the
period, deterministic and ensemble member solutions reassert
southwesterly flow aloft across the region in response to an upper
trough/low coming into the western CONUS. It will be interesting to
see how trends develop in the coming days as this system could
potentially bring something out into the Plains to take note of by
the middle of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1130 PM CST Tue Dec 22 2020
Terminals KABR,KATY,KPIR,KMBG
A storm system will track across the area, bringing precipitation
and very strong winds to the region overnight into the day
Wednesday. The precipitation may begin as rain across the central
part of the state late tonight, but will then transition to snow
and remain snow until it exits the region. Periods of IFR/MVFR
vsbys in snow and blowing snow will occur due to snow and blowing
snow, as strong northwest winds of 30 to 45 knots will accompany
the snow. The gusty winds will continue through the day Wednesday,
but look for the snow to end and vsbys to improve some during the
mid to late afternoon hours.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 PM CST /5 PM MST/ this evening for
SDZ003>006-009-010-015>018-033>037-045-048-051.
Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for SDZ003>006-009-010-015>018-033>037-045-048-051.
Blizzard Warning until 8 PM CST this evening for SDZ007-008-011-
019>023.
MN...Blizzard Warning until 8 PM CST this evening for MNZ039-046.
&&
SHORT TERM...Wise
LONG TERM...Vipond
AVIATION...ParkinHazardous Weather Outlook National Weather Service Aberdeen SD 407 AM CST Wed Dec 23 2020 SDZ003>006-009-010-015>018-033>037-045-048-051-241015- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 407 AM CST Wed Dec 23 2020 /307 AM MST Wed Dec 23 2020/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Very strong winds with gusts up to 65 mph coupled with up to 2 inches of new snow will produce periods of limited visibility this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ007-008-011-019>023-241015- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 407 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Very strong winds with gusts up to 65 mph coupled with 3 to 5 inches of new snow will produce blizzard conditions through this afternoon. Winds chills tonight will fall to -20 to -25 degrees. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM NON-TSTM WND GST 1 ENE HARROLD 44.53N 99.72W
12/23/2020 M60 MPH HUGHES SD MESONET
MESONET STATION 19 HARROLD (SDDOT).
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM NON-TSTM WND GST 1 NE RIDGEVIEW 45.09N 100.79W
12/23/2020 M59 MPH DEWEY SD MESONET
MESONET STATION 204 RIDGEVIEW (SDDOT).
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM NON-TSTM WND GST LAKE CITY 45.72N 97.42W
12/23/2020 M58 MPH MARSHALL SD MESONET
MESONET STATION 2 LAKE CITY (SDDOT).
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
731 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM BLIZZARD FLORENCE 45.06N 97.33W
12/23/2020 CODINGTON SD EMERGENCY MNGR
VISIBILITY DOWN TO AN EIGHTH OF A MILE.
SIMILAR CONDITIONS ACROSS OTHER PARTS OF
WESTERN CODINGTON COUNTY AS WELL AT THIS
TIME.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 W ROSCOE 45.45N 99.35W
12/23/2020 M1.9 INCH EDMUNDS SD CO-OP OBSERVER
CO-OP OBSERVER STATION ROSS2 ROSCOE.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
749 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW BRITTON 45.78N 97.75W
12/23/2020 M3.0 INCH MARSHALL SD CO-OP OBSERVER
CO-OP OBSERVER STATION BRIS2 BRITTON.
&&
RLThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935001, 934999.